Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 95, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 21, 2022, 12:20 AM CDT for 4 counties in Minnesota. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2022, 12:20 AM CDT (05:20 UTC)
- Expired
- Jun 21, 2022, 1:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Damage threat
- Destructive
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Becker County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 197 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 12:40 AM CDT | TSTM WND DMG | 4 Wsw Badoura, MN | SEVERAL LARGE TREE BRANCHES DOWN, POWER LINES DOWN. POWER OUTAGES AROUND FIRST CROW WING LAKE. |
| Jun 21, 12:45 AM CDT | TSTM WND GST 49 | 1 N Chamberlain, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 9:08 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 5.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2140 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077
WUUS53 KFGF 210520
SVRFGF
MNC005-057-111-159-210615-
/O.NEW.KFGF.SV.W.0095.220621T0520Z-220621T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1220 AM CDT Tue Jun 21 2022
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Hubbard County in north central Minnesota...
Northern Wadena County in central Minnesota...
Northeastern Otter Tail County in west central Minnesota...
Southeastern Becker County in northwestern Minnesota...
* Until 115 AM CDT.
* At 1219 AM CDT, severe thunderstorms were located along a line
extending from White Earth Nation to near Menahga to 6 miles
southeast of Huntersville, moving northeast at 55 mph.
THESE ARE DESTRUCTIVE STORMS FOR WADENA AND HUBBARD COUNTIES.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Severe thunderstorms will be near...
Huntersville around 1230 AM CDT.
Emmaville and Dorset around 1235 AM CDT.
Other locations in the path of these severe thunderstorms include
Badoura, Nevis, Chamberlain, Laporte, Akeley and Benedict.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4680 9479 4663 9478 4667 9534 4702 9537
4732 9467 4680 9466
TIME...MOT...LOC 0519Z 237DEG 49KT 4699 9531 4674 9516 4672 9477
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH
$$
Kent/TL2 follow-up statements
781
WWUS53 KFGF 210545
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1245 AM CDT Tue Jun 21 2022
MNC005-111-210554-
/O.CAN.KFGF.SV.W.0095.000000T0000Z-220621T0615Z/
Otter Tail MN-Becker MN-
1245 AM CDT Tue Jun 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTTER TAIL AND
SOUTHEASTERN BECKER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central Minnesota.
LAT...LON 4680 9479 4670 9479 4670 9516 4711 9517
4732 9467 4680 9466
TIME...MOT...LOC 0544Z 234DEG 51KT 4721 9489 4696 9474 4694 9435
$$
MNC057-159-210615-
/O.CON.KFGF.SV.W.0095.000000T0000Z-220621T0615Z/
Hubbard MN-Wadena MN-
1245 AM CDT Tue Jun 21 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR HUBBARD AND NORTHERN WADENA COUNTIES...
At 1244 AM CDT, severe thunderstorms were located along a line
extending from near Kabekona to near Akeley to near Webb Lake, moving
northeast at 60 mph.
THESE ARE DESTRUCTIVE STORMS FOR NORTHERN WADENA AND SOUTHERN
HUBBARD COUNTIES.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
These severe thunderstorms will remain over mainly rural areas of
Hubbard and northern Wadena Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4680 9479 4670 9479 4670 9516 4711 9517
4732 9467 4680 9466
TIME...MOT...LOC 0544Z 234DEG 51KT 4721 9489 4696 9474 4694 9435
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH
$$
Kent/TL665
WWUS53 KFGF 210605
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
105 AM CDT Tue Jun 21 2022
MNC057-159-210615-
/O.EXP.KFGF.SV.W.0095.000000T0000Z-220621T0615Z/
Hubbard MN-Wadena MN-
105 AM CDT Tue Jun 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR HUBBARD AND NORTHERN WADENA
COUNTIES WILL EXPIRE AT 115 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central Minnesota.
LAT...LON 4680 9479 4670 9479 4670 9516 4711 9517
4732 9467 4680 9466
TIME...MOT...LOC 0605Z 223DEG 34KT 4740 9476 4715 9461 4713 9422
$$
Kent/TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:35 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 20, 9:35 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 935 PM CDT Mon Jun 20 2022 .UPDATE... Issued at 915 PM CDT Mon Jun 20 2022 Round one of strong to severe thunderstorms has cleared the area to the east with the next round moving northeast from central SD into the southern valley and west central MN with increasing LLJ and still 1000J/kg of MUCAPE to fuel the complex. CAMs continue to push the activity through the region by 2AM. Heat headlines have all been cancelled also. UPDATE Issued at 655 PM CDT Mon Jun 20 2022 Strong to severe thunderstorms continue to spread to the northeast with the strongest one in the Fargo Moorhead area. Expecting this storm to grow more linear southward and continue to produce wind gusts in excess of 70mph in the favorable wind gust with DCAPE around 1000J/kg. Attention turns to the possibility of a second round of convection possibly severe moving northeast from central SD. Also trimmed the northern portions of the heat headlines and will continues to as rain cooled air pushes south this evening. && .SHORT TERM...(This evening through Tuesday night) Issued at 215 PM CDT Mon Jun 20 2022 Severe storm threat the main challenge as highlighted by the SPC outlook and mesoscale discussions. To summarize SPC, we now have a better idea of what is possible this afternoon into the early morning hours. Appears to be 2 rounds of severe storm potential. Satellite and radar indicate the boundary of concern for the first round across SE ND into NW MN. As forcing from an upper wave approaching from South Dakota overrides this boundary, anticipate storms to initiate. This area will be in a favorable zone of instability (MLCAPE 3000-4000 J/KG) and effective layer shear (40-50 knots) for organized storms. Effective SRH is weaker so not sure about supercell potential, but anticipate at least a multicell severe storm threat will severe hail, wind, tornadoes, and flash flooding all possible. Storm motion anticipated to be parallel to the boundary, so anticipate linear mode/cold pool development with some sort of complex into NW MN becoming mainly a wind threat. The next round will be associated with a stronger upper wave/upper jet that will arrive after 03z or so. This would bring the potential for some sort of convective complex with 80+ mph winds the main threat, likely where instability remains after the first round of severe (SE ND into WC MN). Upper low propagates north of the region tomorrow, which should limit any impacts across our region. Will be windy and will need to consider wind advisory, plus any showers or potential convection across NE ND and NW MN. .LONG TERM...(Wednesday through Monday) Issued at 215 PM CDT Mon Jun 20 2022 The extended forecast period looks to offer opportunities for several types of impactful weather, ranging from strong to severe tstms to another round of extreme heat. Wed will feature nothing but a (near) windless summer day with high temps near seasonal values from the upper 70s to mid 80s, before a series of troughs badgers the region with chances for tstms during the period from Thu through Sat. Main upper trough would look to be east of the area by Sun. Looking at temps, upper ridging is expected to redevelop in the Southern Plains, and likely develop its crest into the Northern Plains, but not nearly as amplified as the current upper ridge over the region. This is well reflected by the clustered guidance solutions. A dome of warmth underneath this ridge should reach into the Northern Plains by Thu/Fri, likely reintroducing temps into the 90s. This is illustrated by NBM's 70 to 80% chance of at least 90F within the RRV, at least for Thu. It remains unclear at this time the magnitude of the moisture that will come with this heat, and will likely drive potential impacts assoc with this heat. By late weekend into early next week, northwest flow will become established over the region, leading to mainly dry weather and near seasonable temps. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 640 PM CDT Mon Jun 20 2022 Thunderstorms this evening with a chance for another round at Fargo overnight. MVFR CIGs possible overnight in the wake of the convection. NW winds tomorrow gusting to 20 to 30 kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JK SHORT TERM...TG LONG TERM...WJB AVIATION...JK
Hazardous weather outlook, Jun 20, 11:59 AM CDT, 12 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1159 AM CDT Mon Jun 20 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-211015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- 1159 AM CDT Mon Jun 20 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Hot and humid conditions are expected once again today, with heat index values around 100. Higher heat index values to 105 will be possible within the Red River Valley this afternoon. Numerous severe thunderstorms are possible across eastern ND and northwest MN this afternoon and evening. The main hazards will be large hail up to 2 inches and damaging wind gusts over 80 mph. Isolated tornadoes are also possible. Localized flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms may be possible Tuesday afternoon north of Highway 2. Small hail and occasional lightning would be the main threats. Windy conditions may also be possible Tuesday, and gusts around 40 mph will be possible mainly from the Red River Valley and west. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. NDZ006-007-014-015-024-211015- Towner-Cavalier-Benson-Ramsey-Eddy- 1159 AM CDT Mon Jun 20 2022 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are possible this afternoon and evening. The main hazards will be large hail up to 2 inches and damaging wind gusts over 80 mph. Isolated tornadoes are also possible. Localized flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms may be possible Tuesday afternoon north of Highway 2. Small hail and occasional lightning would be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
In the hours before
Local storm report, Jun 20, 11:12 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1112 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 2 N BLUFFTON 46.50N 95.23W
06/20/2022 Otter Tail MN PUBLIC
TREES DOWN ACROSS CENTRAL BLUFFTON TOWNSHIP.
&&
GREGORY.GUSTLocal storm report, Jun 20, 11:23 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1123 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 1 S WASKISH 48.15N 94.51W
06/20/2022 M59.00 MPH Beltrami MN AWOS
PEAK WIND AT THE WASKISH AIRPORT /KVWU/ MEASURED ON A ONE
MINUTE OBSERVATION.
1120 PM TSTM WND GST 1 WSW ELBOW LAKE 45.99N 96.00W
06/20/2022 M62.00 MPH Grant MN AWOS
PEAK WIND MEASURED AT THE ELBOW LAKE AIRPORT /KY63/
POSTED ON THE ONE MINUTE OBSERVATIONS.
&&
GREGORY.GUSTLocal storm report, Jun 20, 11:25 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1125 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST 11 W ELBOW LAKE 45.99N 96.21W
06/20/2022 M70.00 MPH Grant MN MESONET
PEAK WIND MESURED AT A PERSONAL WEATHER STATION.
&&
GREGORY.GUSTLocal storm report, Jun 20, 11:43 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1143 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND GST 3 W FERGUS FALLS 46.28N 96.13W
06/20/2022 M56 MPH Otter Tail MN AWOS
PEAK WIND MEASURED AT THE FERGUS FALLS AIRPORT /KFFM/.
&&
GREGORY.GUSTLocal storm report, Jun 21, 12:15 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1215 AM CDT TUE JUN 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM TSTM WND GST 3 ENE BATTLE LAKE 46.31N 95.66W
06/20/2022 M70 MPH Otter Tail MN MESONET
PEAK WIND MEASURED ON A PERSONAL WEATHER STATION ON THE
NIRTH SHORE BETWEEN EAST AND WEST BATTLE LAKE.
&&
GREGORY.GUSTLocal storm report, Jun 21, 12:18 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1218 AM CDT TUE JUN 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST 2 WNW VERNDALE 46.41N 95.05W
06/21/2022 M83.00 MPH Wadena MN MESONET
PEAK WIND MEASURED AT A MNDOT WIND SENSOR ALONG HWY 10.
&&
GREGORY.GUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:04 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clay, Clearwater, Hubbard, Mahnomen and 4 more | 56 min |
| Jun 20, 7:15 PM CDT | Tornado Warning | FGF | Mahnomen, Norman | 24 min |
| Jun 20, 7:43 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wadena | 62 min |
| Jun 20, 7:52 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Otter Tail and 2 more | 53 min |
| Jun 20, 8:14 PM CDT | Tornado Warning | FGF | Beltrami, Clearwater, Hubbard | 31 min |
| Jun 20, 8:44 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 31 min |
| Jun 20, 8:45 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 30 min |
| Jun 20, 10:46 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 59 min |
| Jun 20, 11:34 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 56 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.